Chronic hepatitis B reactivation: A word of caution regarding the use of systemic glucocorticosteroid therapy

C. H. Yang, T. S. Wu, C. T. Chiu*

*Corresponding author for this work

Research output: Contribution to journalJournal Article peer-review

43 Scopus citations

Abstract

Background: The potentially fatal complications associated with viral hepatitis B (HBV) reactivation have not been characterized in bullous/connective tissue disease patients receiving prolonged systemic glucocorticosteroids (GCs). Objectives: This study reports HBV reactivation following GC therapy for a case series of pemphigus vulgaris and dermatomyositis. Methods: The retrospective study cohort comprised 98 patients who received at least 6 months of systemic GC therapy. Results: Four cases of HBV carriers with viral hepatitis flare were identified. Two patients suffered fulminant hepatitis and died, while the remaining two patients experienced recurrent hepatitis flare following antiviral medication. The mean time from the start of GCs to the time of HBV reactivation was 10.5 months. Conclusions: HBV infection is an important global public health problem. Fatal HBV reactivation may occur following long-term systemic GC therapy. Given the risk of mortality, all bullous/connective tissue disease patients should be screened for serum hepatitis B markers before commencing systemic GC therapy.

Original languageEnglish
Pages (from-to)587-590
Number of pages4
JournalBritish Journal of Dermatology
Volume157
Issue number3
DOIs
StatePublished - 09 2007

Keywords

  • Dermatomyositis
  • Glucocorticosteroid
  • Hepatitis B
  • Pemphigus vulgaris

Fingerprint

Dive into the research topics of 'Chronic hepatitis B reactivation: A word of caution regarding the use of systemic glucocorticosteroid therapy'. Together they form a unique fingerprint.

Cite this